WASHINGTON -- Federal regulators broadened their warning to doctors Monday, raising questions about the potential risk of infection from other injectable drugs made by the specialty pharmacy in Massachusetts linked to the burgeoning fungal-meningitis outbreak.
The Food and Drug Administration said it received reports of three new cases of infections tied to two additional products made by the New England Compounding Center (NECC). One involves the steroid triamcinolone acetonide, which is different from the steroid implicated in the existing meningitis cases. A patient who may now have meningitis received an epidural of the medication, the FDA said.
The other two cases involve a medication that is injected into the coronary arteries to temporarily paralyze the heart during open-heart and transplant surgery. Two patients who received the medication, called cardioplegic solution, during heart-transplant surgery, subsequently developed fungal infections, the agency said.
As a result of the cases, the sterility of any injectable drugs made by the NECC, including ones used in eye and heart surgery, "are of significant concern and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection," the agency said in a statement posted on its Web site.
Steven Immergut, an FDA spokesman, said the agency didn't know how many additional patients are affected and how many will need to be notified. The agency is working with the now-shuttered company to "get more information on the distribution of their products," he said in an e-mail.
Until now, the meningitis infections have been linked to contaminated vials of one NECC steroid drug -- methylprednisolone acetate. About 14,000 people received injections of that medication.
As of Monday, 212 people have received diagnoses of fungal meningitis linked to the tainted drug, two others have ankle infections and 15 have died, according to the Centers for Disease Control and Prevention.
The FDA has not confirmed that the two additional products were contaminated or that the three infections were caused by NECC products, according to its statement. The agency said it was possible there may be other explanations for the patients with fungal infections.
But the FDA said it is advising doctors to follow up with any patient who received "any injectable product" made by the NECC, including drugs used in eye surgery or cardioplegic solution bought from or produced by the company.
Doctors should inform patients who received the NECC products about symptoms of possible infection and tell them to contact a health-care provider immediately if they experience symptoms.
All of the company's products have been under a voluntary recall by the company since Oct. 6. As part of that effort, the company attempted to contact all health-care providers and facilities that received its products, the FDA said. The agency had previously advised health-care providers and facilities to check their purchase records to see whether they bought any products from NECC and urged them not to use any products from the company.
In a statement issued Monday, the NECC said it was reviewing the FDA's expanded advice to health-care practitioners. The company, which is a compounding pharmacy, said it was continuing to cooperate with officials from the FDA, the CDC and the Massachusetts pharmacy board.
Federal regulators said they are working with company officials to produce a specific list of injectable drugs that could be posted as soon as possible.